|Viral Load and CD4 count Levels
Oct 10, 2007
My girlfriend and I tested HIV +ve on August 31, 2007. That same day the took blood Sample for HIV monitoring. Her CD4 count was 119 and her Viral Load <25 copies /ml, Undectable. Myself i did CD4 count test only and the result were 404. She has had a pneumonia attack in March but she is still week. She has already start ART but she feels numb in her feet and pains. Myself i have not yet had any major illness apart from a fever that lasted one day in June. she is very discouraged and this morning she sent me an sms that she hates herself. she wants to die.
please interpret her result for me so that i can have encouraging words to tell her. Thanks Doc.
Response from Dr. Sherer
It is good that she and her doctor decided to start her right away on antiretroviral therapy (ART). Anyone with a CD4 cell count below 200 should be treated right away. It will be very important for you to help her through this period by ensuring (and insisting) that she take every dose of her ART. It is her best hope to feel better and stronger soon.
With the currently available preferred first line regimens, she has every reason to expect that her CD4 cell count will increase by 100 cells per year, and that her viral load will be fully suppressed with her regimen, provided that she takes every dose every day as prescribed. She can also expect to feel better and stronger, and to gain weight (if she has lost any weight).
While it is harder to predict the outcome of numbness in her feet, ART also provides a good option for reducing that discomfort and even eliminating it, though it can in some cases be resistant to treatment with ART alone. She should talk to her doctor about it, as there are other medications, such as Neurontin, that can reduce the effect of foot numbness and pain.
Finally, it is very common that people living with HIV are demoralized, particularly in the first 6 months following the diagnosis. This is the hardest period, because the shock of the diagnosis is still fresh and she is sick. Sadly, there is often a great deal of shame and self-loathing that accompanies a diagnosis of HIV, because of the stigma that still is attached to the diagnosis.
In fact, her condition is not very different from diabetes, which is a chronic and manageable illness. She is a young person with a full life ahead of her, and she has every reason to think that once she gets on her ART and has a positive response, she can lead a very normal life, even though she will carry this diagnosis with her for her entire life. She is not the only one living with this diagnosis, though it often feels that way.
You are the critical person for her support at this moment. I encourage you to ask your doctor for counseling support, and/or to link up with local support groups or AIDS service organizations in your area (if there are any available) to get that kind of positive feed back and support.
She should talk to her doctor about these feelings. Up to 20% of people living with HIV are clinically depressed, in which case both treatment and counseling may be warranted, and may help her dramatically during this intensely difficult time. I would put some urgency on this situation, and ask you to get back to her doctor immediately, or seek counseling assistance on your own right away. I would also ask, has she ever expressed more about wanting to die, i.e. is she a suicide risk? If that is a possibility, I suggest you go with her to an emergency room and get linked up to care IMMEDIATELY.
You may also want to talk to her and your doctor about whether she is blaming herself for infecting you, which is common in couples with HIV infection. It may also be true that you were first HIV positive, and you infected her. Or perhaps you were both infected by others. You will have to carry the burden of relieving her of this guilt...and she will have to do the same for you. You should talk to her about this, if you have not already. This disease is difficult enough to deal with without adding all of the burden of shame and guilt. No one - not her, and not you - asked for this disease, nor did you do anything wrong to acquire it.
She should also talk to her doctor about the possibility that her medications are contributing to her state of mind. Some ART medications, particularly efavirenz (which is Sustiva, and one of the components of Atripla) can cause or aggravate depression.
I and many other HIV clinicians have seen patients like your girlfriend who are sick and despondent when AIDS is first diagnosed, and for whom the first 6 months of therapy are difficult, but who go on to NEVER go back into the hospital, and who gain weight, feel better, and go on with their lives.
Please, need URGENT advice!!!
- Swollen Lymph Nodes After Touching Vaginal Sore Worried I Have HIV
- Vaginal Discharge After Fisting Worried I Have HIV
- White Bumps After Erotic Massage Worried I Have HIV
- Can You Drink After Chlamydia Medication?
- Is Autoimmune Hepatitis Contagious With Sex?
- Just Because The Vagina Is Burning Doesn't Mean You Have An Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.